Ronald Whitmont, MD
President of the American Institute of Homeopathy
Reprinted with permission from the American Journal of Homeopathic Medicine – 2017 –Volume 110 Number 2 http://homeopathyusa.org/journal.html / http://homeopathyusa.org/
Welcome to the second quarterly electronic edition of the 2017 American Journal of Homeopathic Medicine. Members of the American Institute of Homeopathy (AIH), America’s oldest extant national medical association, are licensed health care professionals practicing homeopathic medicine who are extremely concerned about the safety of all medicines, not only those designated as homeopathic. Our society obtained and reviewed records from the FDA via a Freedom of Information Act (FOIA) request along with data posted on the FDA website reporting adverse effects associated with teething products containing belladonna.
When the FDA first posted warnings regarding homeopathic teething products it stated that these products “may pose a risk” to infants and children. (1) Establishing causality is certainly not an easy task, but equally important is the determination of relative risk, since these serious adverse events (mainly seizures and death) also take place in the general pediatric population regardless of the use of either homeopathic or conventional medicines.
From a public health perspective, the FDA’s action appears, at first glance, to have erred on the side of caution, but upon closer examination, their actions seem like an overreaction. Their database is incomplete, at best, and when taken at face value, misleading. The FDA did not appear to perform any analysis of the data, nor did it make any attempt to evaluate the relative risk from using homeopathic teething products. Relative risk is the ratio of the probability of an event occurring in the treated group in comparison to the general public. It allows others to determine if these products are associated with an increased or a decreased risk of serious adverse events (SAEs).(2) A cursory analysis suggests that these homeopathic teething products may be associated with a neutral or beneficial risk. If this is the case, then the FDA’s warnings were unwarranted.
The FDA may have issued warnings and advised parents to discontinue use and dispose of these products based on a superficial review of an incomplete database, without full statistical analysis.
Childhood teething, while not an illness per se, is known to be associated with fevers (3) and fevers in children are associated with febrile seizures (4) and other adverse events, which tend to occur most frequently in similar age groups (between 6 months and 5 years). (5) Between 4-10% of healthy children experience seizures (6), while 2-5% suffer from febrile seizures. (7)
The FDA database is a haphazard assortment of 411 reports collected over a fourteen-year period (from 1993-2016). Twenty-eight of these reports fail to document a date of occurrence; twenty-seven involved the use of products that do not even contain Belladonna; thirteen were from a product that was not homeopathic (Oragel); eight did not provide enough information to identify which homeopathic product was used; and one case was listed five separate times, leaving only 359 reports.
Out of these 359 reports, 221 (or two-thirds) were from the pre-2010 version of Hyland’s teething tablets containing belladonna 6x (which was reformulated to 12x in 2010) and was not even on the market at the time that the FDA issued its warning.
After elimination of more than two thirds of this database due to irrelevance, only 138 case reports remain. Most of the reports were of extremely limited utility, lacking information and essential details necessary to establish the course of events. Most failed to document personal, family and allergy histories. Many conventional medicines, (8) OTC products (9) and vaccines (10) that are commonly administered to this age group (six months to five years) are known to be associated with in increased risk of SAEs, including seizures and death, but these reports failed to document their use.
Some reports failed to include any clinical information whatsoever, making it impossible to determine what happened or why the report was filed at all. Inclusion of some of this data might have helped established etiology and causality, but this was not done.
The remaining 138 reports covered products manufactured by only two homeopathic pharmacies (Hyland’s and Humphrey’s), and did not include any reports relating to the use of homeopathic products manufactured by Raritan. This was particularly noteworthy since the homeopathic teething tablets manufactured by Raritan (and marketed by CVS) were found to contain concentrations of belladonna that were twenty times more concentrated than those manufactured by the other pharmacies.
Analysis of the entire FDA database (including pre-2010 data) suggested that the use of homeopathic teething products in the teething pediatric population was associated with a modest seizure rate between 1.52 – 2.01% (determined by multiplying the observed rate by 1,000 to account for possible under-reporting), which was consistent with the lower end of the background rate of 2-5% for febrile seizures in children, or a relative risk of 1 or less.
This suggests that there was no increased risk of seizures from taking homeopathic teething products, but what about reports of infant deaths? The news media widely reported that there were ten cases of infant deaths associated with these products, (11) but the FDA database only reported eight accounts.
Cases in the FDA database included the following:
- One case was associated with a fever of 102o, but the parent was unable to recall if a teething product had been administered. A febrile seizure was the most likely cause of death.
- A second case contained no clinical information whatsoever, making it impossible to determine either the course of events, or if a homeopathic product had been administered. No determination could be made regarding the cause of death.
- A third case involved a child born five weeks prematurely (a known risk factor for developmental problems and SIDS, any of which could have caused this death).
- A fourth case involved a child who had been taking homeopathic teething tablets for two weeks (one week beyond what was recommended), but no clinical information accompanied this case, making it impossible to determine causality.
Note: The plasma half-life of belladonna alkaloids (atropine, and scopolamine) ranges between 13-38 hours, while the maximum amount of scopalamine found in any single Hyland’s teething tablet was 53.4 nanograms. (12) Unless this child had been intentionally overdosed by administering several hundred entire bottles of teething tablets (containing 135 tablets of Belladonna 12x) simultaneously, it would be pharmacologically impossible to accumulate a dose of 5 milligrams of scopalamine. Exact data on lethal doses of scopolamine are lacking, but ingestion of 10 mg has been reported to be lethal in children. (13) A maximum daily pediatric dose of 1.05 milligrams of belladonna alkaloids is recommended when administering conventional belladonna tincture. (14) To generate a pharmacologically active dose of belladonna alkaloids (of 0.2 milligrams) using teething tablets or gels would require a 10-pound child to ingest at least a dozen bottles of teething tablets, at once (or in a very short period of time) to begin to experience even mild anticholinergic side effects such as dry mouth, blurry vision, or urinary retention. (15)
- The fifth case involved a child with a fever of 102o who had had received a single homeopathic teething tablet by mouth. A febrile seizure was the most likely cause of this death.
- The sixth case involved a child with hereditary spherocytosis and hemolytic anemia, who was already sick, feverish and lethargic prior to the use of a homeopathic product. (All of these are known risk factors for developmental delays, severe infections and SIDS, any one of which could have caused this death)
- The seventh case lacked sufficient medical history to determine any causality. This child had apparently received intermittent doses of homeopathic teething medicine over a five-month period.
- The eighth case involved a child of low birth weight from a high-risk birth to a 15-year-old mother with abnormal kidney functioning (all known risk factors for developmental delays and SIDS, any one of which could have caused this death).
Finally, if these teething products were indeed toxic, then data gathered from both Poison Control Centers and pharmaceutical hotline services following accidental ingestions should confirm this. If a suprathreshold quantity of belladonna alkaloids were involved in causing seizures, deaths or other SAEs, then reports from accidental ingestions would confirm this pattern.
Among 685 cases of accidental ingestions of varying amounts (from a whole bottle or an unknown amount from a bottle) in children under 2 years old, and 830 accidental ingestions in children aged 2-6 years old, no symptoms whatsoever were reported by callers to a manufacturer’s hotline. Similarly, calls made to Poison Control Centers to inquire about the risks of these ingestions, failed to include complaints of SAEs. (16)
If homeopathic teething products caused SAEs, then at least some of these events would have been recorded in cases of accidental ingestion, but they were not. Serious adverse events in response to “accidental ingestions” and overdoses of these products, in otherwise healthy children, have not been reported.
As noted above, the data provided by the FDA was grossly inadequate and reliance on it makes it impossible to establish causality in any single case of SAEs. Contrary to what the FDA asserted, that these products posed a risk to the teething pediatric population, this assertion cannot be ascertained from this data.